Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


I am tired all the time
Feb 2, 2006

Dear Doctor, I was infected with HIV on May 2004 and after denying it to myself for over a year,I got tested.I've been diagnosed positive Dec 21, 2005. So it's very new to me. As I was trying to get used to the idea of living with it, my t-cells came back as 295, viral load 5495. My doctor said I have to consider meds,so my depression got worse, I have anxiety attacks, I feel tired all the time,I dont wanna wake up in the morning, I dont want to go to work or spend time with my friends. The thing that freaks me out and depresses me the most, is starting medications. I have several people around me who have been poz for over a decade and still not on meds, and they drink, smoke and all that. So how come I need meds at such early stage? I am taking K-pax, eating healthy, I dont smoke or use drugs, I sleep at least 8 hours every night. I mean, what else am I supposed to do, to keep myself away from meds for the longest time possible? I am very very scared, confused and depressed.PLease help.

Response from Dr. Frascino

Hello,

There is no doubt that getting an HIV-positive diagnosis is a life-altering moment for each of us. A period of adjustment to your new reality is to be expected. Starting HIV medications is another milestone. Why do some folks not require HIV meds for many years while others need them much sooner? The answer is complex and has to do with both viral and host (the person infected) factors. Simply put, some viral strains are more aggressive than others, and some peoples' immune response against an invading germ is more robust than others. One point I will make is that a decision to start or change therapy shouldn't be made after only a single blood test. Your CD4 cont of 295 and viral load of 5495 are not at critical levels. I would suggest you have these tests repeated to ascertain if they are accurate and if there is a trend showing either improvement or worsening. If over the next several blood draws your CD4s are not climbing (or if they are heading south into the 250 range) and/or your viral load is increasing significantly (into the 50,000 to 100,000 range), then yes, it is time to begin antiretroviral therapy to decrease viral replication and hopefully to induce immune reconstitution (increased CD4s). Take some time to learn more about HIV, tests used for monitoring HIV infection and your specific treatment options. There's a wealth of information on this site and related links. (Start with the "Quick links" on The Body's homepage.) Also, I strongly advise that, if you haven't done so already, you establish care with a compassionate and knowledgeable HIV specialist. Addressing both your fears and your depression will not only improve your outlook it should significantly help your energy level as well.

Please note I've been positive since January 1991 and on HAART since mid-1996. Despite the challenges of living with HIV, life indeed not only goes on, but it can continue to be quite wonderful.

I'm here if you need me. Let's get through this together and be here for the cure, OK?

Dr. Bob


Previous
crainte d'avoir hiv
Next
Not Yet !! But .....

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement